Alabama, 2002

Heat in Alabama, November 10, 2002

November 10, 2002 · NWS BMX · 6 events in 6 counties and zones

Unseasonably warm air surged northward from the Gulf of Mexico and covered most of north and central Alabama. Record high temperatures of 80 to 85 degrees were recorded across the entire area.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Unseasonably warm air surged northward from the Gulf of Mexico and covered most of north and central Alabama. Record high temperatures of 80 to 85 degrees were recorded across the entire area. As a direct result of this very warm air, a large severe weather outbreak occurred where violent tornadoes developed by early evening. Record high temperatures were measured at the following locations;Muscle Shoals Municipal Airport 83Huntsville International Airport 82Tuscaloosa Municipal Airport 83Birmingham International Airport 82Anniston Municipal Airport 82Montgomery Dannelly Field 85Other temperatures measured included:Pryor Field Decatur 83Shelby County Airport Calera 83Troy 83

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 10, 1:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 10, 1:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
159 PM CST SUN NOV 10 2002

     COORDINATION OF SEVERE WEATHER WITH OUR STAFFING AND
BRIEFINGS OF OTHERS HAS TAKEN MUCH OF TIME, AND THE WEATHER
DOESNT SEEM TO BE DEVELOPING QUITE AS QUICKLY AS I ANTICIPATED.  BUT
ON WITH THE SHOW...

     MOISTURE HAS CONTINUED TO INCREASE WITH LOW 70 DEWPOINTS IN THE
SOUTHERN PORTION OF THE CWFA AND MID 60S ELSEWHERE.  RECORD TEMPS
APPARENTLY HAVE BEEN THREATENED AND MAY BE TIED OR BROKEN BEFORE THE
AFTERNOON IS OVER.  WATCHES IN EFFECT NORTHWEST OF US, BUT
POTENTIAL IS STILL VERY STRONG FOR SEVERE STORMS ACROSS THE NORTHERN
TWO THIRDS OF ALABAMA LATER TONIGHT AND EARLY MONDAY.  ELEMENTS STILL
EXPECTED TO COME TOGETHER PER LATEST SPC DISCUSSION AND PWO FOR A
SIZEABLE EVENT.  DEVELOPMENT MAY BE A BIT LATER THAN WHAT WE EARLIER
THOUGHT, HOWEVER, WHEN THE CAP DOES BREAK WE EXPECT TO SEE RAPID
DEVELOPMENT OF THUNDERSTORMS PROABLY IN THE DEEPER MOISTURE BACK IN
MISSISSIPPI.

     COLD FRONT HAS REACHED CENTRAL ARKANSAS, SO IT IS
MAKING STEADY PROGRESS TOWARD US.  CAPPING INVERSION SEEN ON BMX
SOUNDING IS INHIBITING ANY DEVELOPMENT NOW BUT WITH LI OF -6
THE STAGE IS SET AND READY TO GO.

     IN THE LONGER TERM, FRONT COMES THROUGH AND USHERS IN COOLER,
DRYER AIR FOR THE MIDDLE OF THE WEEK.  TOWARD THE END OF THE WEEK,
A FRONT IS FORECAST TO COME BARRELLING THROUGH WITH ONLY LIMITED
MOISTURE SEEN AT THIS TIME, SO WILL GO WITH CHANCE RAIN ON FRIDAY AND
IMPROVING WEATHER SATURDAY.

     PRELIMINARY NUMBERS BELOW.

     -57-

HSV 062/065 042/052 036 9420
BHM 068/069 046/055 037 9532
MGM 070/074 051/059 039 7753

.BHM...NONE.
Hazardous weather outlook, Nov 10, 1:00 PM CST, 2 hours before
ALZ001>050-102200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A STRONG COLD FRONT WILL BE MOVING TOWARDS ALABAMA TONIGHT.  AHEAD
OF THIS SYSTEM...EXPECT INCREASING SHOWER AND THUNDERSTORM ACTIVITY.
THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN AREAL COVERAGE AND
STRENGTH THIS EVENING AND INTO TONIGHT.  DEWPOINT TEMPERATURES AND
INSTABILITIES WILL CONTINUE TO INCREASE THROUGH THE EVENING AHEAD OF
THIS COLD FRONT.  THE STORM PREDICTION CENTER HAS PLACE MUCH OF
NORTHERN ALABAMA UNDER A HIGH RISK OF SEVERE STORMS TONIGHT.  THE
COUNTIES UNDER THE HIGH RISK ARE GENERALLY NORTH AND WEST OF
INTERSTATE 59.  ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...
AND EVEN SOME LARGE HAIL MAY BE ENCOUNTERED IN SOME OF THE STRONGEST
STORMS.

A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE OVER THE
REMAINDER OF CENTRAL ALABAMA. THE SEVERE RISKS TAPERS OFF FARTHER
SOUTH TO A SLIGHT RISK ACROSS SOUTH-CENTRAL ALABAMA.

ALL PERSONS ACROSS THE STATE NEED TO REMAIN ALERT TONIGHT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND SHOULD BE READY TO TAKE
THE NECESSARY SAFETY PRECAUTIONS TO PROTECT LIFE AND PROPERLY.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL PROBABLY BE
REQUIRED BY THIS EVENING OVER NORTHWEST ALABAMA.  ALL COUNTIES IN THE
HIGH AND MODERATE RISK AREAS WILL PROBABLY BE ACTIVATED AT SOMETIME
DURING THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THIS COLD FRONT WILL STALL OUT ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA KEEPING A CHANCE OF THUNDERSTORMS IN THE FORECAST ON
MONDAY.  HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.  THEN ANOTHER UPPER LEVEL SYSTEM WILL MOVE IN FROM THE
WEST ON TUESDAY PUSHING THE RAIN AND THUNDERSTORM ACTIVITY OUT OF
ALABAMA TUESDAY NIGHT.

In the hours before

Special weather statement, Nov 10, 12:35 PM CST, 2 hours 25 minutes before
ALZ001>050-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CST SUN NOV 10 2002

  ... SEVERE THUNDERSTORMS WITH DAMAGING STRAIGHT LINE WIND AND
ISOLATED TORNADOES POSSIBLE TONIGHT ...

    THE STORM PREDICTION CENTER HAS PLACED NORTH AND WESTERN
PORTIONS OF NORTH ALABAMA...GENERALLY NORTH AND WEST OF A LINE ALONG
INTERSTATE 59...UNDER A HIGH RISK FOR SEVERE THUNDERSTORMS...MAINLY
TONIGHT.  IN ADDITION...MUCH OF THE REMAINDER OF CENTRAL AND SOUTH
CENTRAL ALABAMA IS UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS.
THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER EPISODE
INCLUDING THE THREAT OF TORNADOES AND WIDESPREAD DAMAGING WINDS.

    THE AIR MASS OVER ALABAMA HAS BECOME VERY MOIST IN THE LOWER
LEVELS INDICATED BY DEW POINTS MAINLY IN THE UPPER 60S.  THE CLOUDS
HAVE ALSO DECREASED SLIGHTLY ALLOWING ADDITIONAL HEATING WHICH WILL
ALSO CONTRIBUTE TO BETTER CONDITIONS FOR THE DEVELOPMENT OF
THUNDERSTORMS.  HIGHER IN THE ATMOSPHERE, CONDITIONS ARE EXPECTED TO
BECOME MORE FAVORABLE FOR AN INCREASING THUNDERSTORM THREAT AS A
COLD FRONT TO OUR NORTHWEST APPROACHES THE STATE.

    THIS IS A POTENTIALLY DANGEROUS SITUATION AND ALL ALABAMIANS ARE
URGED TO MONITOR THE LATEST FORECASTS AND ANY WATCHES OR WARNINGS
THAT MAY BE ISSUED LATER THIS AFTERNOON AND INTO TONIGHT.

    NOW IS A GREAT TIME TO REVIEW YOUR TORNADO OR SEVERE WEATHER
SAFETY PLAN.  DO YOU KNOW WHAT YOU SHOULD DO IF YOU WERE THREATENED
BY IMMINENT VIOLENT WEATHER?

    THE NATIONAL WEATHER SERVICE IN BIRMINGHAM WILL CONTINUE TO
MONITOR THE DEVELOPMENT OF THIS WEATHER SITUATION AND ISSUE
ADDITIONAL STATEMENTS OR WARNINGS AS CONDITIONS CHANGE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Colbert

When
November 10, 3:00 PM CST
Where
Colbert forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Heat, Calhoun

When
November 10, 3:00 PM CST
Where
Calhoun forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Heat, Jefferson

When
November 10, 3:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Heat, Madison

When
November 10, 3:00 PM CST
Where
Madison forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Heat, Montgomery

When
November 10, 3:00 PM CST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Heat, Tuscaloosa

When
November 10, 3:00 PM CST
Where
Tuscaloosa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321526, 5321527, 5321528, 5321529, 5321530, 5321579.